elevated pain from migraine meds???

Discussion in 'Fibromyalgia Main Forum' started by ilovepink4, Feb 10, 2010.

  1. ilovepink4

    ilovepink4 Member

    I have noticed that when I have a headache and I take imitrex or anything in that catagory, my fibro pain gets horrible.....and nothing will help....

    so i have to choose if I want to suffer with a headache or terrible fibro pain...

    am I the only one that has this side effect from migraine meds?

    I had to come back and add this...think about this! the imitrex does something in the brain to relieve the headache...something with seratonin...maybe dopamine...and I think that a lack of dopamine caused by chronic fight or flight type stress caused my fibro....so, i take the imitrex and it messes with my brain chemicals, thus my fibro symptoms are out of control...so, why can't someone figure out a pill that can do the opposite of the imitrex and won't make us suffer with side effects...[This Message was Edited on 02/10/2010]
  2. justlooking

    justlooking New Member

    Personally I cannot take any of the triptan migraine meds (like Imitrex), as they give me heart palpitations. My Dr told me that is common because the active ingredients in medications like Imitrex causes blood vessels to constrict and can affect the heart.

    I take Fiorinal with Codeine for my Migraines and it has been very effective. I honestly took more than 25 different types of medications and supplements before I settled on the Fiorinal. it is a barbiturate with caffeine, aspirin and codeine included. You can also get it with Tylenol but my headaches respond better with the aspirin.

    Also, whenever I get a migraine, the day after, my body pain increases for at least a week. As a matter of fact, my first flare was the day after a killer migraine. I have had migraines my whole life, however in 1995 I got a migraine that literally lasted 7 full weeks. I had to be hospitalized and then for the next several years, I had a headache/migraine of varying degrees 24/7. I now am down to about 7-10 migraines per month, but they can last several days.

    Anyway, my point is there are so many medications for migraines out there that aren't related to Imitrex. You should ask your Dr to let you try them one by one until you find one that works for you. There are preventive meds, pain meds and those that constrict the blood vessels.

    You shouldn't have to suffer and you should have the right to find the best medication for your headaches. No two headaches or headache sufferers are the same, so please keep looking for the right med (or supplement) for you. Talk to your DR.
  3. Janalynn

    Janalynn New Member

    Oh my gosh JL, I can't imagine having migraines like that and that often. I'm happy to hear that you've found some relief with the medication you now take.

    I don't have 'migraines', but I have what I would call almost debilitating headaches. Can't have my eyes or one eye usually open.. it feels like someone is smashing my head between two cement blocks repeatedly. I had one that lasted 5 days. THAT was horrible so I feel for you!

    I would assume that with a migraine your body/brain is going through a change so I can kind of see why your Fibro pain might be effected. Since our brains are misfiring pain signals, maybe it's just a reaction to the effect your migraine had "up there".

    I knew a woman who had migraines almost non-stop. She couldn't do much of anything because of her pain or how her meds made her feel, she couldn't take care of her baby, so she basically left him with me (No I didn't know her at first...really long story)

    Just a note to tell you both how sorry I feel knowing how you suffer with those awful headaches!

  4. justlooking

    justlooking New Member

    Thank you. I am just grateful that I no longer suffer like I did back then. Any headache is a pain and difficult to deal with but to have no relief for days, weeks or months, takes you to the brink of insanity! Literally.
    I, like your friend, have kids(3), and I couldn't take care of them adequately at times. My family was there to help, thank God.
    Again I am so grateful to have them under control and for me 7-10 a month is under control, after what I've been through.
  5. cordy250

    cordy250 Member

    I have been taking Imitrex for quite a while and I felt it was a godsend. However, although it has taken me a while to put the facts together, I have come to realize that it has been causing me a great deal of pain in what I think are the areas of my fibro pain that are in soft tissue. I think it must be increasing in this effect. Last time I took it I was virtually crippled with hip pain (which I believe is an ilio-tibial band problem).

    The severity of this side effect now has me frightened that I shouldn't be taking the Imitrex, which makes me really sad because I so hate giving up days at a time to migraines.

    I will speak to my doctor the next time I see him and get his advice, obviously, but I am really afraid that the increasing severity means that I should no longer take it.

    One question I have for anyone that takes Imitrex and has noticed side effects is, do you find any correlation between the side effects and having been switched to a generic form?

    The reason I ask is that it has only been a relatively short time that we have been able to get the generic and my drugstore has switched brands a couple of times. I have only had this particular generic for a couple of refills and I am just wondering if there is a problem with it and the reason I didn't really connect the side effects with the meds for so long is that they weren't so bad with the name brand and the other generic?

    Food for thought, I guess, but I'd love to know if any other folks experiences match mine.